Expert warns against taking fertility drugs without Doctor’s prescription
A professor of Obstetrics and Gynaecology at the Ahmadu Bello University, Zaria, Solomon Avidime, says fertility drugs should never be used without a doctor’s prescription and supervision, warning women engaging in the act to desist from the act. He expressed concern that a lot of women experiencing infertility are abusing ovulation induction drugs without knowing the risks involved.
READ ALSO: More Companies Support Fertility Care
Prof. Avidime said such action exposes them to ovarian tumors and cancer risks. He also said that such abuse has become so common because most of the drugs are sold over the counter without any proper investigation or prescription by a qualified doctor.
The maternal health expert further noted that women experiencing difficulty in conception need to be evaluated first by clinicians to know what the problem is before being placed on ovulation induction drugs, adding that in some cases of infertility, the problem might be from the man and not the woman.
The gynaecologist, who disclosed this during an exclusive interview with newsmen, said some ovulation induction drugs have severe side effects that may do more harm than good and warned that they cannot treat all causes of infertility.
He said: “Ordinarily, it is not advisable for women to take ovulation drugs except on doctor’s prescription without considering the attendant consequences. Women who engage in self-medication by taking drugs for ovulation induction are at risk of several side effects of the drugs, depending on the one they choose. Such side effects may include headache, dizziness, abdominal discomfort, ovarian cyst formation and pelvic pain or discomfort, depression, and mood swings. There are chances of multiple births as well as ectopic gestation. They may suffer hyper stimulation of the ovaries with the attendant consequences.”
Prof. Avidime said ovulation induction medications can cause Ovarian Hyper stimulation Syndrome, noting that when the condition occurs, it may be in its mild form or become a life-threatening condition.
“Women that develop OHSS can have symptoms like fluid accumulation and tense abdominal distension, shortness of breath, abdominal discomfort, nausea, vomiting, and diarrhea. They may also have rapid weight gain, body swelling, and low urinary output. When ovulation-inducing medicine is used indiscriminately, it can affect the ovaries. If it is used for a long time, it can increase the risk for ovarian tumors and cancer”, he warned.
The professor advised women having delayed conception to see a gynaecologist as soon as possible. He described self-medication as a double tragedy that has serious implications for individuals engaging in it.